The call is for an unresponsive in a wheelchair on a street corner in front of a social services agency.
A woman who works at the agency flags us down. She says she has a man in a wheelchair who is unresponsive. She does not know him. He is not a client there. She says a stranger wheeled him up in the chair, said he was on some heavy duty drugs, and then bolted.
The man in the wheelchair’s eyes are closed, his head is tilted all the way back and his mouth is wide open. He is about forty years old with long dirty hair to his shoulders. He is wearing an army jacket. He is breathing, but you have to watch him for several moments to see that he is his rate is so slow. His pupils are pinpoint. I give him a shake. He opens his eyes, mutters, and then he falls back asleep.
This appears to be a narcotic overdose. We lift him out of the wheelchair and place him on our stretcher, and then get him in the back of the ambulance. While I assess him further, my partner opens the ambulance’s side door, and puts his wheelchair in.
When I started in EMS we always gave narcan to heroin overdoses. You had pinpoint pupils, you got narcan. Nowadays narcan is limited to suspected opiate overdoses who are hypoventilating — low respiratory rate and/or high ETCO2.
I debate what to do about this guy. If I stimulate him enough I can keep his respiratory rate up, but he can’t talk to me. I don’t know his name or anything about him. And I have to keep stimulating him or else he’ll drop back off to hardly breathing at all. I put him on the capnography and I get an ETCO2 of 57, which is high, and suggests he is not effectively ventilating. If I stimulate him, I can get him to breathe more and the number drops down. I leave him alone, and it goes back up. His respiratory rate is 4. The end tidal climbs back up into the 50s. I finally decide to just give him a tiny dose of Narcan — 0.4 mg to wake him up just enough that I won’t have to keep shaking him every two minutes.
No sooner do I give the 0.4 mg, then he opens his eyes, looks right at me and curses. “Shit, you just gave me that narcan shit, motherfucker.” He tries to undo his straps. “Now I have to go out and start all the fuck over again.”
“Whoa, Whoa,” I say. “You were barely breathing. I had to give it to you.”
“No, if you left me alone, I would have been fine.”
“Left you alone? I didn’t go looking for you. You want to get high and not have anyone bother you, lock yourself in a room and put a do not disturb sign on your door. You OD in public, someone is bound to call us, and if you are not breathing effectively, I hate to break it to you, but you will get narcan.”
“Where am I?”
“You were out and barely breathing. So you are in the ambulance now, headed to the hospital.”
“Where’s my money? Did you take my money?”
He frantically reaches for his pockets and is relieved when he pulls out some crumpled bills including at least a twenty.
“And we have your wheelchair with us, so don’t worry about that.”
“Wheelchair?” he says.
“Yeah, your wheelchair. Your buddy wheeled you over to the agency and they called 911. We put your wheelchair in the side. It’s right here, behind you. Safe and sound.”
“I don’t have a wheelchair.”
“I don’t have a wheelchair.”
“You can walk?”
“Well, you were in a wheelchair.”
He looks puzzled, and then he says, “Wait a minute, does it say, “Property of Sam Thorpe’ on it?”
“I don’t know. Maybe.”
“My roommate has a wheelchair.”
I slide over and look at the wheelchair. “Property of Sam Thorpe,” I say.
“That’s it. It’s my roommate’s wheelchair.”
“What’s wrong with your roommate?”
“He doesn’t have any legs.”
At the hospital, the patient continues to bitch that I gave him narcan. We put him on a bed in the hallway and tuck the wheelchair in next to the bed. No sooner have I started down the hall when a nurse takes the wheelchair and starts wheeling it away.
“Whooa, whoa,” I say. “That’s his roommate’s wheelchair?”
“Where’s his roommate?” she says.
I hold my hands out. “If only I had a crystal ball.”